Alert archive / Montana / Tornado Warnings in 2007

Tornado Warning 8, NWS Glasgow, MT

August 10, 2007Phillips County, Montana

NWS Glasgow, MT issued this tornado warning at Aug 10, 2007, 5:57 PM MDT for Phillips County, Montana. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2007, 5:57 PM MDT (23:57 UTC)
Expired
Aug 10, 2007, 7:00 PM MDT
In force
63 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 87 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:10 PM MDTTSTM WND GST 608 E Malta, MTCOTTONWOOD BRANCHES UP TO 4 INCHES IN DIAMETER SNAPPED OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:45 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 12.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 102357
TORGGW
MTC071-110100-
/O.NEW.KGGW.TO.W.0008.070810T2357Z-070811T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
557 PM MDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

* UNTIL 700 PM MDT.

* AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHWEST OF MALTA...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  MALTA AROUND 615 PM MDT...
  SLEEPING BUFFALO AROUND 655 PM MDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SATURDAY MORNING FOR NORTHEAST MONTANA.

LAT...LON 4847 10806 4807 10802 4808 10744 4859 10733

$$

VALONE
WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WWUS55 KGGW 110026
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
626 PM MDT FRI AUG 10 2007

MTC071-110100-
/O.CON.KGGW.TO.W.0008.000000T0000Z-070811T0100Z/
PHILLIPS-
626 PM MDT FRI AUG 10 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR EASTERN
PHILLIPS COUNTY...

AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS STORM WAS LOCATED NEAR 
BOWDOIN...OR ABOUT 12 MILES EAST OF MALTA...AND MOVING EAST AT 25 
MPH.

THE TORNADO WILL BE NEAR...
  SLEEPING BUFFALO AROUND 635 PM MDT.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SATURDAY MORNING FOR NORTHEAST MONTANA.

LAT...LON 4850 10794 4807 10773 4808 10744 4859 10733

$$

VALONE
WEATHER.GOV/GLASGOW
000 
WWUS55 KGGW 110051
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
651 PM MDT FRI AUG 10 2007

MTC071-110101-
/O.EXP.KGGW.TO.W.0008.000000T0000Z-070811T0100Z/
PHILLIPS-
651 PM MDT FRI AUG 10 2007

...THE TORNADO WARNING FOR EASTERN PHILLIPS COUNTY EXPIRES AT 700 PM
MDT...

AT 651 PM MDT...THE TORNADO PRODUCING THUNDERSTORM IN EASTERN
PHILLIPS COUNTY HAS MOVED OUT OF THE COUNTY. SO THE WARNING WAS
ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SATURDAY MORNING FOR NORTHEAST MONTANA.

LAT...LON 4850 10794 4807 10773 4808 10744 4859 10733

$$

VALONE
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Aug 10, 2:12 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 10, 2:12 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
212 PM MDT FRI AUG 10 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
SEE-SAW CONDITIONS ARE EXPECTED WITH THE TEMPERATURES THROUGH SUNDAY
AS COOLER TEMPS ARE EXPECTED SATURDAY WITH THE WARMER CONDITIONS
EXPECTED TO MAKE A RETURN FOR SUNDAY.

WATER VAPOR SHOWING AN UPPER DISTURBANCE LIFTING OUT OF THE PACIFIC
NORTHWEST TOWARD THE PRAIRIE PROVINCES. THUNDERSTORMS ARE EXPECTED
TO CONTINUE DEVELOPING OVER SW AND CENT MT THROUGH THE REMAINDER OF
THE AFTERNOON. SURFACE LOW PRESSURE OVER SE MT HAS HELPED TO ADVECT
LOW LEVEL MOISTURE INTO THE CWA THIS AFTERNOON FROM THE MUCH WETTER
CONDITIONS THAT ARE OCCURRING IN CENTRAL NORTH DAKOTA.

MODELS SEEM TO BE IN GOOD AGREEMENT WITH BRINGING CONVECTION
EAST-NORTHEAST INTO THE CWA THIS EVENING. A HIGHLY UNSTABLE AIRMASS
OVER THE DAKOTAS THIS AFTERNOON SHOULD BE CUT OFF THIS EVENING AS
THE SURFACE LOW MOVES EAST...SO STORMS SHOULD NOT BE WIDESPREAD
SEVERE (BUT A FEW IN THE EASTERN ZONES STILL MAY COME CLOSE).
THEREFORE REMOVED THE MENTION OF DAMAGING WIND MENTION.

NORTHWEST WILL BE BREEZY FOR A TIME TONIGHT AS A SECOND SURGE OF
COLD AIR ADVECTION MOVES IN LATE TONIGHT. ATMOSPHERE LOOKS TO BE
DECOUPLED AT THAT POINT...SO GOING LAKE WIND ADVISORY MAY BE
CANCELLED THIS EVENING AS WINDS SHOULD DROP OFF (WILL LET EVENING
SHIFT GET A BETTER LOOK AT THIS THOUGH).

CANADIAN SURFACE HIGH THEN BRINGS SOME OF THE COOLER AIR THAT HAS
RESIDED ACROSS THE PRAIRIE PROVINCES INTO NORTHEAST MONTANA
SATURDAY. WITH 850 MB TEMPS BEING CLOSE TO 10-14C (ABOUT 10-12
DEGREES COOLER THAN TODAY)...HIGH TEMPS WILL BE 10-15 DEGREES COOLER.

UPPER RIDGE BEGINS TO BUILD BACK OVER THE REGION SATURDAY NIGHT AND
SUNDAY. ALONG WITH A RETURN FLOW AROUND THE SURFACE HIGH THAT MOVES
INTO NORTHERN MINNESOTA...TEMPERATURES WILL START TO WARM BACK UP
FOR SUNDAY. READINGS SHOULD TOP OUT FROM THE UPPER 80S TO THE MIDDLE
90S. JAMBA

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
MOST OF THE 12Z MODELS AND ENSEMBLES ARE ON THE SAME PAGE THAT
THE COLD FRONTAL PASSAGE WILL TAKE PLACE SUNDAY NIGHT AND NOT
MONDAY...ALTHOUGH THE OPERATIONAL GFS AND IT/S ENSEMBLES ARE
FASTER THAN THE ECMWF.  THE FRONT DOES NOT LOOK AS STRONG AS THE
FRONTAL PASSAGE THIS EVENING...BUT MAY BE ENOUGH TO KNOCK
TEMPERATURES BACK DOWN INTO THE 80S ON MONDAY. AFTER REVIEWING ALL
THE GFS ENSEMBLES THE OPERATIONAL/CONTROL MEMBER IS THE MOST
AGGRESSIVE OF THE BUNCH IN LOWERING HEIGHTS AND 850MB
TEMPERATURES. GIVEN THAT THE UKMET AND ECMWF ALSO DO NOT LOWER
HEIGHTS NEARLY AS MUCH AS THE OPERATIONAL GFS WILL NOT MAKE ANY
CHANGES TO THE TEMPERATURES AT THIS TIME. IF LATER RUNS DO START
TO TREND TOWARD A STRONGER SHORTWAVE WOULD CERTAINLY NEED TO
CONSIDER LOWERING TEMPERATURES SOME ON MONDAY...BUT PREFER TO
HOLD OFF FOR NOW AS THE OPERATIONAL GFS LOOKS TO BE OUT IN IT/S
OWN.

IN THE WAKE OF THE FRONTAL PASSAGE A MODERATELY STRONG CANADIAN HIGH
PRESSURE SYSTEM BUILDS INTO THE NORTHERN PLAINS THROUGH THE MIDDLE
OF THE WEEK.  THIS SHOULD KEEP ANY PRECIPITATION FOCUSED TO OUR
SOUTH ALONG A WAVY FRONTAL BOUNDARY THAT WILL EXTEND FROM THE
MIDWEST INTO THE CENTRAL ROCKIES.

LATER IN THE WEEK THE UPPER RIDGE BEGINS TO REBOUND ACROSS THE AREA
WITH ABOVE AVERAGE TEMPERATURES.  SOME MONSOONAL MOISTURE MAY START
TO CREEP NORTHWARD LATE IN THE WEEK...BUT THE BEST CHANCE OF
CONVECTION WILL LIKELY REMAIN SOUTH OF THE LOCAL AREA.  SOME
INDICATION THAT THE RIDGE AXIS MAY START TO NUDGE EAST TOWARD NEXT
WEEKEND WHICH MAY ALLOW ANOTHER COLD FRONT TO WORK ACROSS THE
AREA. CB
PREVIOUS LONG TERM...
LITTLE CHANGE IN THE OVERALL PATTERN EARLY IN THE EXTENDED PERIOD.
UPPER TROF OFF THE PACIFIC NORTHWEST WITH UPPER HIGH OVER THE
SOUTHERN STATES. UPPER LOW NORTHWEST OF HUDSON BAY MIGRATES
SOUTHEAST INTO QUEBEC EARLY NEXT WEEK. THIS WILL HELP BUILD UP
RIDGE OVER MONTANA ALTHOUGH MORE MODELS DIFFERENCES TOWARD THE
END OF THE PERIOD. SOME SOLUTIONS SUGGEST MORE PROGRESSIVE FLOW
OVER CANADA TO SUPPRESS THE RIDGE...WHILE OTHERS BUILD THE RIDGE
OVER THE HIGH PLAINS AND SLOWLY SHIFT IT EASTWARD.

MAIN CHANGE EARLY IN THE PERIOD IS SLIGHTLY FASTER COLD FRONT
INDICATED FOR EARLY NEXT WEEK...COMING THROUGH SUNDAY NIGHT RATHER
THAN MONDAY. THUS HAVE COOLED TEMPERATURES SLIGHTLY FOR MONDAY.
CANADIAN HIGH PRESSURE SLIDES INTO THE NORTHERN PLAINS AND
INFLUENCES THE WEATHER THROUGH THE REMAINDER OF THE WEEK.

MONSOONAL MOISTURE STARTS A RETURN SURGE NORTHWARD WITH THE
BUILDING RIDGE. WITH RIDGE AXIS REMAINING TO THE WEST OF THE
CWA...FOR NORTHWEST FLOW INTO NORTHEAST MONTANA...EXPECT MOISTURE
TO BE DEFLECTED EASTWARD OVER SOUTHERN MONTANA. THUS WILL KEEP
POPS LOW THROUGH THE PERIOD. EBERT

&&

.AVIATION...
A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA FROM THE NORTHWEST
THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS EVENING WITH BRIEF STRONG AND ERRATIC WIND GUSTS. THERE WILL
ALSO LIKELY BE A PERIOD OF STRONG N-NW WIND IN THE WAKE OF THE
FRONT FOR A FEW HOURS TONIGHT. CB

&&

.FIRE WEATHER...
THUNDERSTORMS ARE STILL SCHEDULED TO MOVE THROUGH THE FIRE DISTRICTS
THIS EVENING. MANY OF THESE STORMS WILL CONTAIN RAINFALL...BUT WITH
THE DRY FUELS...FIRE STARTS ARE GOOD POSSIBILITY. ERRATIC WINDS ARE
THE SECONDARY THREAT. SUNDAY MAY FEATURE ANOTHER DAY FOR CRITICAL
FIRE WEATHER AS SOUTHEAST WINDS WILL BE BUSY WHILE HUMIDITIES LOOK
TO DROP AT OR BELOW 20 PERCENT. JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ119-MTZ120-
MTZ121-MTZ122.

LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM MDT SATURDAY
FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 10, 4:41 AM MDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
441 AM MDT FRI AUG 10 2007

MTZ016>027-059>062-111045-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
441 AM MDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT. THESE WILL
HAVE LITTLE RAINFALL...BUT SOME WITH WIND POTENTIAL OF UP TO 60
MPH. A RED FLAG WARNING IS ALSO IN EFFECT THROUGHOUT NORTHEAST
MONTANA BETWEEN NOON AND MIDNIGHT FOR LOW RELATIVE HUMIDITY...
FOLLOWED BY WINDY WEATHER AND ISOLATED SEVERE...DRY THUNDERSTORMS
THIS EVENING.

THERE IS ALSO A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK
LAKE FROM 6 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:16 AM MDTRed Flag WarningGGWDaniels, Dawson, McCone, Prairie, Richland, Roosevelt and 3 more20 hr
Aug 10, 4:17 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Valley23 hr
Aug 10, 5:16 PM MDTSevere Thunderstorm WarningGGWPhillips29 min
Aug 10, 5:44 PM MDTSevere Thunderstorm WarningGGWPhillips31 min
Aug 10, 5:48 PM MDTSevere Thunderstorm WarningGGWWibaux42 min
Aug 10, 5:50 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips55 min

Nearby

Tornado Warnings in Montana, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.